Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 259, NWS Des Moines, IA

August 18, 2017Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2017, 9:27 PM CDT for Palo Alto County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 9:27 PM CDT (02:27 UTC)
Expired
Aug 18, 2017, 10:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KDMX 190227
SVRDMX
IAC147-190315-
/O.NEW.KDMX.SV.W.0259.170819T0227Z-170819T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
927 PM CDT FRI AUG 18 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Palo Alto County in northwestern Iowa...

* Until 1015 PM CDT.

* At 926 PM CDT, a severe thunderstorm was located over Lost Island
  Lake, or 12 miles east of Spencer In Clay County, moving southeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
  Lake, Graettinger, Ruthven, Mallard, Ayrshire, Cylinder, Curlew,
  Kearney State Park, Lost Island Lake State Park and Emmetsburg
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4312 9446 4291 9470 4291 9492 4326 9491
      4326 9482
TIME...MOT...LOC 0226Z 309DEG 34KT 4319 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
1 follow-up statement
306 
WWUS53 KDMX 190250
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
950 PM CDT FRI AUG 18 2017

IAC147-190315-
/O.CON.KDMX.SV.W.0259.000000T0000Z-170819T0315Z/
Palo Alto IA-
950 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR PALO ALTO COUNTY...

At 950 PM CDT, a severe thunderstorm was located near Emmetsburg,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
Lake, Graettinger, Ruthven, Mallard, Ayrshire, Cylinder, Curlew,
Kearney State Park, Lost Island Lake State Park and Emmetsburg
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4312 9446 4291 9470 4291 9492 4326 9491
      4326 9482
TIME...MOT...LOC 0250Z 309DEG 34KT 4304 9468 

HAIL...1.00IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:36 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 18, 6:36 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
636 PM CDT Fri Aug 18 2017

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Saturday/
Issued at 404 PM CDT Fri Aug 18 2017

Bottom Line up Front...
A few strong to potentially severe thunderstorms are possible
this evening primarily from central to northwestern Iowa. The
storms should generally be out of our area by midnight, and then
fog will impact the state of Iowa, including southwestern Iowa,
through sunrise.

Rest of today through tonight...
20z Visible satellite has shown generally clear skies across
northwestern Iowa throughout today...now gradually being replaced
by bubbling cu. 20z Water vapor imagery clearly shows an upper low
pushing through eastern Minnesota into northwestern Wisconsin.
Hi- res models picking up on a subtle 1012 sfc high propagating
along the IA/MN border throughout today..adding a SE component to
the wind. Meanwhile, another subtle sfc high was located over SE
Nebraska. Coupled with westerly flow aloft, this has produced a
line of slight sfc convergence oriented from NW to SE in
northwestern IA...with a veering vertical profile. Around 1500
j/KG 0-6km MUCAPE starting to become tapped into in NW IA. With
low-level lapse rates reaching 8 C/km and dcape values upwards of
1,500 J/kg, large hail and damaging winds will be the primary
threats. Challenge will be timing...once daytime heating lost, cap
will likely win out and severe potential will wane.

Strong subsidence and clearing behind this system will lead to skc
overnight. With minimal dwpt depression and potential moisture from
precip, radiational fog seems a given across much of Iowa, including
southwestern Iowa. The need for a Dense Fog Advisory cannot be ruled
out north of Highway 30. Clear skies on Saturday with another day of
near-normal temperatures likely.

.LONG TERM.../Saturday night through Friday/
Issued at 404 PM CDT Fri Aug 18 2017

Bottom Line up Front...
Temperatures warm back up Sunday through Tuesday as heat index
values during this time should generally be into the 90s across
the DMX CWA. Cooler and drier conditions look to move in from the
middle of next week and beyond. Lastly, viewing conditions for the
solar eclipse on Monday are beginning to look dicey.

Sunday through Tuesday...
Models remain consistent with overall setup. A deep low beings to
develop over the intermountain west by sunday afternoon, with a
boundary/WAA making it into southern MN by peak heating. LLJ will
start to push moisture into Iowa from west to east. This LLJ will
overspread Iowa during the day Monday. Fcst soundings respond,
showing a decent stratocu field across Iowa in the warm, moist
sector, which is very plausible. Thus, solar eclipse viewing may
be very hampered across Iowa. Have 60 to 70 percent sky coverage
in grids...which if anything, is underdone.

Severe potential exists both Sunday and Monday evenings, though
there are some negatives on each day. Sunday evening will feature
"off the charts" MUCAPE values across central to northern Iowa and
strong low-level lapse rates. Location of boundary will be key, as
this would serve as good focusing mechanism to make storms more sfc-
based versus elevated. Problem for Monday will be cloud cover and
precip potential all day...this may keep environment capped.

Tuesday and beyond...
Long-range models have accelerated CAA as large high pressure to
set up over the intermountain west. Thus, have lowered Tuesday
temperatures versus previous forecasts. 850mb temps look to drop
back to the +10C to +15C range...which is slightly below
normal...suggesting 70s and low 80s the rest of the week...with
dry air and subsidence winning out.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 636 PM CDT Fri Aug 18 2017

Main aviation concerns this TAF period are thunderstorms that will
dive southeastward out of Minnesota this evening and fog
development thereafter through early Saturday morning.

Convective allowing/short range models along with present forward
movement provided timing of VCTS groups. Looking upstream over
Minnesota, will likely need amendments for impacts of storms with
the main concern being strong wind gusts. The only terminal
without mention of VCTS was KALO as storms may stay west.

After the storms pass through, expect widespread fog to form as
skies are clear upstream of the storms. Rainfall that does fall
from the storms will provide sufficient low level moisture along
with light winds for IFR and LIFR visibility restrictions. The
only exception at this point is KDSM, where MVFR restrictions are
currently forecast. The fog will dissipate a few hours after
sunrise with VFR conditions prevailing at all terminals through
the end of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, Aug 18, 3:42 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
342 PM CDT Fri Aug 18 2017

IAZ004>007-015>017-023>026-033>037-045>048-192045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Carroll-Greene-Boone-Story-
342 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to potentially severe thunderstorms are possible this
evening. Large hail and damaging winds are the primary threats.

Areas of fog are possible tonight...especially north of Highway
30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon into Tuesday evening.
A few storms may be strong to possibly severe northwest and west
Sunday and Monday afternoon and evenings. Moderate to heavy
rainfall is possible through Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this evening...Sunday...and
Monday evenings.

IAZ027-028-038-039-044-049-050-057>062-070>075-081>086-092>097-
192045-
Butler-Bremer-Grundy-Black Hawk-Crawford-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
342 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this evening into the
overnight. A few storms may produce small hail and gusty winds.

Areas of fog are possible tonight...especially north of Highway
30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday night into Tuesday evening.
A few storms on Sunday and Monday afternoon and evenings may be
strong. There may be moderate to heavy rainfall north and
northeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and Sunday...and cannot be
ruled out for Monday evening.

Kotenberg

In the hours before

Special weather statement, Aug 18, 8:46 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
846 PM CDT Fri Aug 18 2017

IAZ023-033-034-190400-
Pocahontas-Sac-Calhoun-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller,
Early, Rockwell City, Manson, Lake City, and Pomeroy
846 PM CDT Fri Aug 18 2017

...Strong thunderstorms approaching...

At 8:45pm, National Weather Service Doppler Radar was tracking
strong thunderstorms near Spirit Lake to west of Spencer. The
storms west of Spencer have had a history of producing large hail
and wind damage. The storms will reach northern Pocahontas and
northern Sac Counties within the next 45 minutes to hour and
fifteen minutes. This area remains under a Severe Thunderstorm
Watch until 1 am Saturday. Please continue to monitor local media
or NOAA Weather Radio for the latest weather information and for
any warnings should they become necessary.

Ansorge
Special weather statement, Aug 18, 8:50 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
850 PM CDT Fri Aug 18 2017

IAZ004-005-015-190400-
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
850 PM CDT Fri Aug 18 2017

...Strong thunderstorms moving into northern Iowa...

At 8:50pm, National Weather Service Doppler Radar was tracking
strong thunderstorms from Fairmont, Minnesota to near Spirit Lake.
These storms have had wind gusts up to 40 mph within the last
hour. Wind gusts up to around 45 mph will be possible with these
storms as they move to the southeast.

This area remains under a Severe Thunderstorm Watch until 1 am
Saturday. Please continue to monitor local media or NOAA Weather
Radio for the latest weather information and for any warnings
should they become necessary.

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:49 PM CDTSevere Thunderstorm WarningDMXSac56 min
Aug 18, 10:03 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas, Webster42 min
Aug 18, 10:27 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster48 min
Aug 18, 11:09 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Webster36 min
Aug 19, 12:32 AM CDTSpecial Weather StatementDMXBoone28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.